Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 147, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 18, 2011, 1:39 PM EDT for 4 counties in West Virginia. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2011, 1:39 PM EDT (17:39 UTC)
- Expired
- May 18, 2011, 2:06 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Lewis County, WV, Randolph County, WV, Upshur County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 134 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:42 PM EDT | HAIL 0.5 | Pickens, WV | |
| May 18, 1:59 PM EDT | HAIL 0.5 | Helvetia, WV | REPORTED BY LOCAL RESTAURANT EMPLOYEE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 12:55 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
925 WUUS51 KRLX 181739 SVRRLX WVC041-083-097-101-181830- /O.NEW.KRLX.SV.W.0147.110518T1739Z-110518T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 139 PM EDT WED MAY 18 2011 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LEWIS COUNTY IN WEST VIRGINIA... WEST CENTRAL RANDOLPH COUNTY IN WEST VIRGINIA... SOUTHERN UPSHUR COUNTY IN WEST VIRGINIA... NORTHEASTERN WEBSTER COUNTY IN WEST VIRGINIA... * UNTIL 230 PM EDT * AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF HOLLY RIVER STATE PARK...OR 16 MILES NORTHEAST OF WEBSTER SPRINGS...AND MOVING NORTH AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK CAVE. . PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR CENTRAL WEST VIRGINIA. && LAT...LON 3891 8048 3896 8016 3859 8015 3856 8029 TIME...MOT...LOC 1739Z 167DEG 22KT 3866 8021 $$ TAX
1 follow-up statement
508 WWUS51 KRLX 181806 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 206 PM EDT WED MAY 18 2011 WVC041-083-097-101-181816- /O.CAN.KRLX.SV.W.0147.000000T0000Z-110518T1830Z/ LEWIS WV-RANDOLPH WV-WEBSTER WV-UPSHUR WV- 206 PM EDT WED MAY 18 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UPSHUR...NORTHEASTERN WEBSTER...WEST CENTRAL RANDOLPH AND SOUTHEASTERN LEWIS COUNTIES IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...GUSTY WINDS AND PEA SIZE HAIL ARE STILL POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR CENTRAL WEST VIRGINIA. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3891 8048 3896 8016 3859 8015 3856 8029 TIME...MOT...LOC 1806Z 167DEG 22KT 3882 8026 $$ TAX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:24 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 18, 10:24 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1024 AM EDT WED MAY 18 2011
.SYNOPSIS...
MID AND UPPER LOW PRESSURE WILL MOVE NORTHWEST THROUGH THE AREA
TODAY...SPEND THE NIGHT IN EASTERN OHIO...MOVE EAST THROUGH OUR AREA
THURSDAY...AND THEN AWAY FROM THE AREA FRIDAY WHILE WEAKENING.
&&
.NEAR TERM /THROUGH TONIGHT/...
SOME BREAKS OVER THE NORTHERN MOUNTAINS...BUT THIS SHOULD FILL IN
THIS AFTERNOON AS MOISTURE INCREASES. WITH BREAKS AND LACK OF ECHOS ADJUSTED
POPS DOWN THIS AFTERNOON. TSTMS STILL A GOOD BET WITH HEATING OVER
THE NORTHERN MOUNTAINS THIS AFTERNOON. KEEPING FFA UP AS GROUND IS
SATURATED THERE. MODELS CONSISTANT WITH VORT LOBE ROTATING AROUND
UPPER LOW TONIGHT AND INCREASED POPS AGAIN OVER THE MOUNTAINS.
REST OF PACKAGE LOOKS ON TRACK.
PREVIOUS DISCUSSION.....
WEATHER CONTINUES TO REMAIN UNSETTLED IN THE NEAR TERM PERIOD AS
CENTER OF UPPER LEVEL LOW ROTATES NORTHWARD TOWARDS THE OHIO
VALLEY...AND LINGERS FOR THE REMAINDER OF THE PERIOD. SEVERAL VORT
MAXES ASSOCIATED WITH THIS LOW WILL PROVIDE FOR PERIODS OF ENHANCED
SHOWER ACTIVITY. PW VALUES TODAY WILL GENERALLY RANGE IN THE 0.7 TO
0.9 INCH RANGE...WITH GREATER PW VALUES TO OUR NORTH AND EAST WHERE
A BETTER MOISTURE FETCH WILL EXIST. DESPITE THIS...AM CONCERNED
ABOUT FLASH FLOODING OVER NORTHERN WEST VIRGINIA ZONES...AND DECIDED
TO ISSUE A FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT. REASONS
INCLUDE THE FACT THAT THIS AREA RECEIVED THE MOST RAIN TUESDAY AND
OVERNIGHT...WITH MANY LOCATIONS RECEIVING 1 TO 2 INCHES OF RAIN IN
THE LAST 24 HOURS. AS A RESULT...FLASH FLOOD GUIDANCE VALUES ARE
MUCH LOWER TODAY...WITH MANY LOCATIONS AT AROUND 05.-0.6 INCHES IN
AN HOUR...AND AROUND 0.7 TO 1.0 INCHES IN 3 HOURS. ALSO...MODELS
INDICATING SEVERAL BANDS OF PRECIP WILL WRAP AROUND THE LOW AND UP
INTO OUR NORTHERN WV COUNTIES AGAIN...ESPECIALLY THIS
EVENING...WHERE NAM AND GFS SEEM TO BE ADVERTISING A VORT MAX MOVING
THROUGH THIS AREA...AND THUS ENHANCED PRECIP POTENTIAL. IN
ADDITION...SOME WEAK INSTABILITY MAY PRODUCE ISOLATED THUNDER.
ELECTED TO ADD SMALL HAIL TO THE THUNDER GRIDS FOR TODAY AS FREEZING
LEVEL QUITE LOW...AROUND 6-7K FEET...DESPITE LIMITED INSTABILITY.
SOUNDINGS INDICATE SOME DRYING AT UPPER LEVELS TONIGHT...WITH
SATURATED LAYER BELOW 700MB. AS A RESULT...ADDED CHANCE DZ/CHANCE
RW- TO THE WEATHER GRIDS FOR TONIGHT.
KEPT TEMPERATURES ON THE COOL SIDE FOR TODAY...ESPECIALLY SOUTH.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER LOW PULLS E ACROSS NORTHERN PORTION OF THE AREA THU AND THEN
ON E OF THE AREA THU NT THROUGH FRI NT...ALL THE WHILE FILLING.
THIS REDUCES THE CHANCE FOR PRECIPITATION AND ERADICATES THE FLOOD
THREAT. WITH THE UPR LOW ITSELF OVER CWA...THINK MOST OF THE
SPIRALING PCPN BANDS WILL STAY OUT OF CWA. HOWEVER WITH AFTN
HEATING...SHRA SHOULD STILL MANAGE TO BREAK OUT. AREA IS IN A
MOISTURE / INSTABILITY MINIMUM THU SO MAINTAIN THUNDERSTORM-FREE
FORECAST.
LOW LEVEL MOISTURE STARTS TO DRY OUT LATE THU WITH THE TREND
CONTINUING THROUGH FRI. THU NT WILL LIKELY BRING A POTPOURRI OF LOW
CLOUD AND / OR FOG WHILE FRI NT IS MORE LIKELY TO BRING DENSE FOG
DEPENDING UPON HOW MUCH DRYING TAKES PLACE FRI. DRYING WILL IN
TURN DEPEND UPON HOW MUCH SUNSHINE THERE IS FRI...WHICH WILL ALSO
IMPACT HIGH TEMPERATURES. RAISED HIGHS FRI TOWARD THE LOWER MET
ALTHOUGH THE MET AND MAV WERE BETTER CONVERGED THAN FOR THU...WHEN
THE LOWER MET WAS ALSO ACCEPTED. LOWS AND DEW POINTS LOOK
GOOD...NOT FAR FROM 50F.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST.
HIGH PRESSURE...AT THE SURFACE AND ALOFT...MOVES EAST ON
SATURDAY... PROVIDING FOR A MOSTLY DRY DAY. HOWEVER...COMBINATION
OF A WARM FRONT AND SEVERAL UPPER LEVEL DISTURBANCES WILL RESULT
IN SHOWER AND THUNDERSTORM CHANCES BEGINNING SATURDAY NIGHT...AND
THEN CONTINUING INTO TUESDAY.
USED HPC TEMP GUIDANCE WITH SOME TWEAKS DOWNWARD...ESPECIALLY ACROSS
THE HIGHER ELEVATIONS.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
CIGS AND VSBYS GRADUALLY IMPROVING THIS AFTERNOON. BUT MVFR/IFR
TONIGHT WITH SCATTERED SHOWERS AND ISOLD THUNDERSTORMS OVER THE
MOUNTAINS. CHANCE OF SHOWERS CONTINUE OVERNIGHT. CIGS ARE
EXPECTED TO CRASH AGAIN TO WIDESPREAD IFR AND LOCALLY LIFR AFTER
03Z WITH CONTINUED LIGHT RAIN AND DRIZZLE FOR THE REMAINDER OF
THE PERIOD.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: CEILINGS AND VSBY FORECAST MAY DIFFER FROM
FORECAST. CIGS MAY NOT LIFT AS SOON OR AS FAVORABLY AS FORECAST
AFTER 15Z. UNCERTAINTY EXISTS IN LOW CIG REDEVELOPMENT TONIGHT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY L L L H H H M H M M M M
HTS CONSISTENCY M M L H H H H H M L L L
BKW CONSISTENCY M M H H M M H H M L L L
EKN CONSISTENCY M M H H H H H H H H H M
PKB CONSISTENCY M M L H H M M H M H H M
CKB CONSISTENCY L L M M H H H H H H H M
AFTER 12Z THURSDAY...
WIDESPREAD IFR IN LOW CLOUDS INTO THURSDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ010-011-019-020-
028>032-038>040-046-047.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...TRM/SL/JS
NEAR TERM...SL/JS
SHORT TERM...TRM
LONG TERM...JSH
AVIATION...SL/JSHazardous weather outlook, May 18, 3:45 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 345 AM EDT WED MAY 18 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009- 013>018-024>027-033>037-190745- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- 345 AM EDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ010-011-019-020-028>032-038>040-046-047-190745- PLEASANTS-TYLER-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 345 AM EDT WED MAY 18 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, May 18, 12:24 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1224 PM EDT WED MAY 18 2011
WVZ011-020-030>032-038>040-046-047-181730-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-LEWIS WV-POCAHONTAS WV-
RANDOLPH WV-TAYLOR WV-TYLER WV-UPSHUR WV-WEBSTER WV-
1224 PM EDT WED MAY 18 2011
...A GROUP OF STRONG THUNDERSTORMS WILL AFFECT
BARBOUR...DODDRIDGE...HARRISON...LEWIS...NORTHEASTERN
POCAHONTAS...NORTHEASTERN WEBSTER...RANDOLPH...TAYLOR...TYLER AND
UPSHUR COUNTIES...
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3892 7938 3893 7945 3889 7951 3879 7950
3865 7962 3836 7972 3818 7991 3839 8025
3870 8048 3883 8047 3887 8059 3901 8072
3909 8073 3912 8082 3931 8089 3947 8064
3939 8008 3945 7990 3904 7977 3896 7934
TAXLocal storm report, May 18, 1:34 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
134 PM EDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL MONTROSE 39.07N 79.81W
05/18/2011 E1.00 INCH RANDOLPH WV EMERGENCY MNGR
&&
EVENT NUMBER RLX1100624
NWThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 12:24 PM EDT | Special Weather Statement | RLX | Barbour, Doddridge, Harrison, Lewis, Pocahontas, Randolph and 2 more | 66 min |
| May 18, 1:28 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Randolph, Taylor | 41 min |
| May 18, 2:04 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Webster | 41 min |
| May 18, 2:37 PM EDT | Flash Flood Warning | RLX | Webster | 113 min |
| May 18, 2:43 PM EDT | Special Weather Statement | RLX | Barbour, Braxton, Doddridge, Gilmer, Harrison, Lewis and 6 more | 3 hr |
| May 18, 2:55 PM EDT | Flash Flood Warning | RLX | Nicholas | 110 min |
| May 18, 2:56 PM EDT | Special Weather Statement | RLX | Nicholas | 64 min |
| May 18, 3:34 PM EDT | Flash Flood Warning | RLX | Braxton, Nicholas, Webster | 116 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.